1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

scared to have next injection

Discussion in 'Type 1 Diabetes' started by Poodlelady, Nov 4, 2011.

  1. Poodlelady

    Poodlelady · Active Member

    Messages:
    26
    Likes Received:
    10
    Trophy Points:
    23
    I am really scared of having the second steroid injection in my shoulder. My left shoulder is very much improved after the steroid injection, however; I really struggled with very high glucose levels and no help at first. Then when they hit the high 30'smmol my dr took an interest and with juggling my insulin we started to get the glucose levels down into the 20's then high teens, with low teens in the morning.

    I am really scared of having the second injection, and think I would rather put up with the pain in my right arm and shoulder than go through that again as my glucose levels are starting to sort themselves out now. I have to stay on a low dose of steroid tablets for the next 2 years.

    I really don't know what to do, the nurses as the clinic were more than useless telling me I should know what to do. I have only been diabetic since March, and no, I do not know what to do in these extreme conditions. My dr, I think is going to teach me about insulin units and glucose levels which is really reassuring.
     
  2. Fallenstar

    Fallenstar · Well-Known Member

    Messages:
    546
    Likes Received:
    15
    Trophy Points:
    38
    Hello Poodle lady
    Sorry to hear you have to go through this again, I know you struggled last time . If you need to get this done then I think you should go for it, at least this time it sounds like you have your Doctor on board to help you, and also you have had a dry run with the first injection and it sounded like you got better control towards the end of the steroid injection.
    I have been on and off steroids and at times they have stabilised my BG to be honest, but like you these were oral. you may need to increase your Bolus with food by a fair amount if they rise into the 30mmols . Try and stay away from carby ,starchy foods, foods which cause BG spikes just while you are dealing with the early part of the steroid reaction...this may help some without having to pump in loads of insulin.
    I hope things work out easier this time for you, and I'm glad to hear you have the support of your GP :D
     
  3. anna29

    anna29 Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    4,789
    Likes Received:
    3,131
    Trophy Points:
    178
    Hi Poodlelady,
    If this may reassure you?
    I had my 1st steroid injection and suffered both with pain going worse and sky high BG levels made me very ill as a result.
    I too was wary of repeating this experience the 2nd time around, needing another steroid injection in my left shoulder [diabetic frozen shoulder diagnosis].
    However the 2nd time was much easier and I was only bit achey in joints with slightly elevated BG levels.
    The thing that I did do differently was ate far less than normal but drank loads of sugar free cordials, this helped to keep me rehydrated and I just took my usual pain relieving meds.
    Four days later I was a new woman able to dress, shower, wash n comb my hair, lift arm up and reach for things, drive again using the gears painfree!
    All in all it WAS worth it for me and easier the 2nd time around than the 1st time.
    I hope this helps to settle your fears, as I do KNOW exactly how it feels ....
    Anna.x :D
     
  4. moonstone

    moonstone · Well-Known Member

    Messages:
    204
    Likes Received:
    7
    Trophy Points:
    38
    I know how you feel, had to take steroids for a week last year. Hideous. Have the injection, and when it comes to it, post on here for advice when you need it. You'll get the help you need, I promise. You'll really have to up your insulin, it's scary though to suddenly inject several times more than you're used to because your brain screams 'wrong'. Good luck.
     
  5. Poodlelady

    Poodlelady · Active Member

    Messages:
    26
    Likes Received:
    10
    Trophy Points:
    23
    Thank you all so much, I will have the second injection in my right shoulder and as you say I have my doctor on board now and I have this forum to come to for help as well. I think diabetes is still a bit of a shock for me as it is still quite new and with so much else going on as well it all has to sink in. My levels are now good I am taking 46units in the morning and 30 units at night and it seems to be working well with my sugar levels being 5.5mmol in the morning and 20mmol on going to bed. I've had my eyes screened again as well because of the constant blurred vision. I will certainly be on again once I've had the jab and hopefully it will be to say that I have it all under control. I know that I can do anything with my left arm now and the shoulder is pain free. Once again, thank you all, so nice to know there is support out there and that I am not fighting this alone.
     
  6. Fallenstar

    Fallenstar · Well-Known Member

    Messages:
    546
    Likes Received:
    15
    Trophy Points:
    38
    Hi Poodlelady :D
    I'm glad you feel more confident with it this time , I'm sure you will find the experience easier, well I hope so. Good advice form Anna as she has been there and said the second time around for her with the injection she did not get the rise in BG as she did with the first injection, so here's hoping the same for you also.

    what insulins are you on ? you do go to bed with a very high reading of 20mmols , to wake up at 5.5 is great but it does show that your evening doses are maybe on the high side ,if it is a basal to drop you down by such a hugh amount...from 20mmols to 5 mmols is a big overnight drop. If you could aim for a lower Pre bedtime number then drop back your nighttime injection it would be better....It all depends what regime you are on obviously, or are these figures just down to the Steroid injections playing with your control?

    Hope things work out for you anyway and I'm glad you feel you have more support this time around :D
     
  7. Poodlelady

    Poodlelady · Active Member

    Messages:
    26
    Likes Received:
    10
    Trophy Points:
    23
    Thank you all so much for your support, I had to have a scan today and they asked me to lift my arms and put my hands behind my head. I realised then that I really did need to have the second injection, this time in my right shoulder. My left shoulder felt comfortable but the right one hurt and was very uncomforable. So I am going for it on the 14th of this month.

    I am on Novomix 30 which is injected just before a meal twice a day, before breakfast and before supper or tea. I do go to bed on a high of 20 or 21 and drop down over night I think due to the fact that the steroids have finished working and the insulin kicks in. My doses are 46units before breakfast and 32units before tea. This morning I had to get up very early for the hospital appointment and my sugar level at 7am was 9.7 from 21.4 last night. Being retired I usually get up at 8am, feed the cats and dogs and then take sugar levels before breakfast. My levels at tea time are usually about 18. I put this down to the steroids working in the afternoon after lunch, which is as meagre as I can make it to try to keep the levels down.
     
  8. anna29

    anna29 Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    4,789
    Likes Received:
    3,131
    Trophy Points:
    178
    Hi poodlelady,
    Thanks for the update on today.
    Good for you 'going for it '14th nov' it makes you realise the lack of mobilty and severe pain you do get with this condition, its never going to improve on its own either and will just get gradually worse! :cry:
    You need 'help' , lets hope the 2nd time around IS easier for you too , as it was for me...
    Honestly 'worth it' , was just a bit achey up to 4 days afterwards then was a new woman and life returned back to normal. :D [ it was the simple things that got to me - like putting a coat/cardigan on too painful and lack of mobility got me both mad and down ] :thumbdown:
    Just think when you have had it done and are over it , you will look back and wish you had had it done sooner. I know I did! :thumbup:
    Anna.x
     
  9. Beav

    Beav · Well-Known Member

    Messages:
    274
    Likes Received:
    9
    Trophy Points:
    38
    You spoke to your doctor about injecting a considerable larger amount of insulin. Being a weight trainer im aware steroids can decrease insulin sensitivity meaning you need to inject a lot more.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook